Georgia, 2014Damaging Winds in Georgia, July 28, 2014
July 28, 2014 · NWS FFC · 2 events in 2 counties and zones
A weak front pushed into north Georgia on the 27th, and into central Georgia on the 28th. Several showers and thunderstorms developed in the warm and unstable airmass ahead of the front, and a couple of these reached severe levels with wind damage reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front pushed into north Georgia on the 27th, and into central Georgia on the 28th. Several showers and thunderstorms developed in the warm and unstable airmass ahead of the front, and a couple of these reached severe levels with wind damage reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 28, 2:42 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 28, 2:42 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT MON JUL 28 2014
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
BROAD TROUGH OVER THE EASTERN STATES CONTINUES TO DEEPEN INTO THE
SOUTH. AS A RESULT...A SURFACE FRONT HAS PUSHED SOUTH OF ATLANTA TO
ATHENS WITH DRIER AND MORE STABLE AIR FILTERING IN ACROSS NORTH GA.
AHEAD OF THE FRONT...THUNDERSTORMS WERE CURRENTLY DEVELOPING IN AREA
OF VERY HIGH CAPE AND TEMPERATURES IN THE LOW TO MID 90S. SPC HAS
ISSUED A SEVERE THUNDERSTORM WATCH FOR AREA JUST SOUTH OF A COLUMBUS
TO MACON LINE. THIS AREA SHOULD GRADUALLY STABILIZE BY EARLY EVENING
AS FRONT CONTINUES TO PUSH SOUTH. DEW POINTS WILL LOWER THROUGH THE
NIGHT...WITH LOW DEW POINTS CONTINUING THROUGH THE SHORT TERM.
OVERNIGHT LOWS MAY APPROACH RECORD MIN TEMPERATURES ESPECIALLY ON
TUESDAY NIGHT. EXPECTING A DRY DAY ACROSS THE ENTIRE FORECAST AREA
ON TUESDAY.
41
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
LITTLE CHANGE FROM MID SHIFT WEDNESDAY THRU FRIDAY. CANADIAN HIGH
PRESSURE WILL CONTINUE TO BRING COOLER AND DRIER AIR TO THE REGION
THRU MID WEEK BEFORE THE DEEP WAVE TROUGH AXIS SHIFTS INTO THE
AREA FOR THE WEEKEND. NW WILL TRANSITION TO SW FLOW WILL INCREASE
ENOUGH TO LEAD TO SCHC OF THUNDERSTORMS ON THURSDAY ACROSS THE
AREA. THIS WEEKEND A LONGWAVE TROUGH IS PROGGED TO STALL OUT OVER
THE REGION. THIS COULD LEAD TO HEAVY RAINFALL FOR THE WEEKEND. AT
THIS TIME THE GFS...ECMWF AND GEFS BOTH HOLD THE TROUGH AND SW IN
PLACE OVER THE REGION THIS WEEKEND. AS WE GET CLOSER TO THE
WEEKEND WE SHOULD HAVE BETTER CONFIDENCE IN POSSIBLE HEAVY
RAINFALL.
ARG
&&
.CLIMATE...
RECORDS FOR 07-28
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 103 1952 75 1977 77 1936 59 1911
1926
KATL 101 1952 69 1977 77 1981 62 1911
KCSG 100 1993 81 1977 77 2010 67 1954
1952
KMCN 101 1993 76 1977 77 1958 62 1911
1952 1936
RECORDS FOR 07-29
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 103 1952 69 1984 76 1993 60 1911
1981
KATL 103 1952 73 1984 77 1993 63 1977
1926 1986
1896
KCSG 101 1952 74 1984 78 2010 65 1994
KMCN 104 1986 74 1984 78 1986 63 1897
1952
RECORDS FOR 07-30
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 1999 69 1984 76 2010 60 1925
1915
KATL 98 1986 68 1984 78 1896 61 1936
1980
KCSG 102 2010 76 1984 79 2010 65 1957
1986
KMCN 103 1986 74 1984 76 2010 62 1920
2008
1958
&&
.PREV DISCUSSION... /ISSUED 140 PM EDT MON JUL 28 2014/
AVIATION...
18Z UPDATE...
SURFACE FRONT JUST SOUTH OF ATL TO AHN. ACROSS CENTRAL GA SCATTERED
THUNDERSTORMS POSSIBLE THIS AFTERNOON WITH A FEW BECOMING STRONG.
CONVECTION ENDING EARLY EVENING. NORTH GA TAF SITES VFR THROUGH THE
PERIOD WITH SC TATTERED CUMULUS THIS AFTERNOON. WINDS WEST TO
NORTHWEST 10 TO 12KT WITH HIGHER GUSTS DIMINISHING AFTER 00Z. VFR ON
TUESDAY WITH NORTHWEST WINDS 10KT OCCASIONALLY GUSTY.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONCERNING CONVECTION... HIGH FOR ALL OTHER ELEMENTS.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 64 87 64 86 / 10 5 5 5
ATLANTA 66 85 65 84 / 10 5 5 5
BLAIRSVILLE 60 79 55 78 / 10 10 5 10
CARTERSVILLE 62 84 61 84 / 5 5 5 5
COLUMBUS 67 89 66 86 / 20 5 5 5
GAINESVILLE 65 84 64 81 / 10 5 5 5
MACON 65 90 63 86 / 20 5 5 5
ROME 62 85 61 84 / 5 5 5 5
PEACHTREE CITY 63 85 60 85 / 10 5 5 5
VIDALIA 71 91 67 91 / 60 5 5 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...41
LONG TERM....ARG
AVIATION...41Hazardous weather outlook, Jul 28, 9:55 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1055 AM EDT MON JUL 28 2014
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291500-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1055 AM EDT MON JUL 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING ACROSS CENTRAL GEORGIA. HEAT INDICES ARE
FORECAST TO BE NEAR 110 ACROSS EAST CENTRAL GEORGIA...
WEATHER HAZARDS EXPECTED...
HEAT INDICES ARE FORECAST TO BE FROM 105 TO 110 SOUTH AND EAST OF
A LINE FROM CORDELE TO SWAINSBORO. STRONG DAMAGING WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAIN ARE POSSIBLE WITH
THUNDERSTORMS THIS AFTERNOON SOUTH AND EAST OF A LINE FROM
COLUMBUS TO AUGUSTA.
DISCUSSION...
AN UNSEASONABLE COLD FRONT WILL MOVE THROUGH THE STATE TODAY. THE
FRONT WILL INTERACT WITH AN UNSTABLE AIRMASS ACROSS CENTRAL
GEORGIA THIS AFTERNOON AND LEAD TO THE DEVELOPMENT OF STRONG TO
SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A CHANCE OF THUNDERSTORMS RETURN TO THE AREA ON THURSDAY AND
REMAIN IN THE FORECAST FOR THE REST OF PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jul 28, 2:06 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
306 PM EDT MON JUL 28 2014
GAZ085-086-281930-
306 PM EDT MON JUL 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN JOHNSON AND
EMANUEL COUNTIES UNTIL 330 PM EDT...
AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KITE...MOVING EAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
JOHNSON AND EMANUEL COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE NEW HOME...MEEKS...KITE...NORRISTOWN
JUNCTION...MODOC...DELLWOOD AND SWAINSBORO. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3247 8228 3263 8271 3279 8263 3279 8260
3268 8219
TIME...MOT...LOC 1907Z 290DEG 23KT 3268 8256Special weather statement, Jul 28, 2:19 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT MON JUL 28 2014
GAZ096-097-109-281945-
319 PM EDT MON JUL 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN LAURENS...BLECKLEY AND DODGE COUNTIES UNTIL 345 PM EDT...
AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REBIE...MOVING SOUTHEAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
LAURENS...BLECKLEY AND DODGE COUNTIES THROUGH 345 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE MONTROSE...GOLDSBORO...
REBIE...ROWLAND...CHESTER...DUDLEY...DEXTER...HARLOW...RENTZ AND
CADWELL. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3246 8330 3261 8319 3243 8279 3224 8294
TIME...MOT...LOC 1919Z 302DEG 21KT 3249 8315
Special weather statement, Jul 28, 2:28 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT MON JUL 28 2014
GAZ090>092-102-103-282000-
328 PM EDT MON JUL 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN WEBSTER...
STEWART...SCHLEY...MARION AND CHATTAHOOCHEE COUNTIES UNTIL 400 PM
EDT...
AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JAMESTOWN/SOUTH FORT BENNING TO BUENA
VISTA...MOVING SOUTHEAST AT 35 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WEBSTER...STEWART...SCHLEY...MARION AND CHATTAHOOCHEE COUNTIES
THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE ZELLOBEE...BUENA VISTA...CHRISTOPHER...MANTA...CUSSETA...
DOYLE...JAMESTOWN/SOUTH FORT BENNING...PUTNAM...WALLS CROSSING...
ELLAVILLE...DRANEVILLE...RENFROE...SEMINOLE...LA CROSSE AND BUMPHEAD.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
&&
LAT...LON 3213 8457 3233 8501 3234 8498 3232 8474
3232 8446 3219 8418 3218 8418 3216 8419
3217 8442 3212 8444
TIME...MOT...LOC 1928Z 298DEG 31KT 3229 8484 3228 8465
3228 8447Special weather statement, Jul 28, 2:44 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
344 PM EDT MON JUL 28 2014
GAZ097-282015-
344 PM EDT MON JUL 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN LAURENS COUNTY
UNTIL 415 PM EDT...
AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARLOW...MOVING EAST AT 30 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE HARLOW...DEXTER...DUBLIN...EAST DUBLIN...MINTER...
ORIANNA AND ROCKLEDGE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3246 8265 3246 8269 3241 8270 3237 8273
3241 8307 3259 8306 3258 8267 3252 8268
3252 8265 3249 8264
TIME...MOT...LOC 1945Z 275DEG 26KT 3249 8295Special weather statement, Jul 28, 2:52 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT MON JUL 28 2014
GAZ086-282030-
352 PM EDT MON JUL 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN EMANUEL
COUNTY UNTIL 430 PM EDT...
AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TWIN CITY...MOVING EAST AT 35 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
EMANUEL COUNTY THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CANOOCHEE...TWIN CITY...GARFIELD AND GEORGE L SMITH
STATE PARK. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3256 8202 3254 8203 3255 8208 3251 8215
3249 8216 3251 8231 3269 8229 3267 8208
3261 8200
TIME...MOT...LOC 1953Z 277DEG 29KT 3259 8219Special weather statement, Jul 28, 3:02 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
402 PM EDT MON JUL 28 2014
GAZ091-092-102>104-282045-
402 PM EDT MON JUL 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WEBSTER...
SUMTER...STEWART...SCHLEY AND MARION COUNTIES UNTIL 445 PM EDT...
AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RENFROE TO CONCORD...MOVING SOUTHEAST AT 30
MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WEBSTER...SUMTER...STEWART...SCHLEY AND MARION COUNTIES
THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE BROOKLYN...RENFROE...SEMINOLE...FRIENDSHIP...AMERICUS...
CHURCH HILL...FRIENDSHIP...PRESTON...CONCORD...DUMAS...LAMAR...
AMERICUS...PLAINS AND MADDOX. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
&&
LAT...LON 3199 8445 3216 8472 3223 8481 3223 8466
3225 8465 3220 8415 3194 8398
TIME...MOT...LOC 2002Z 295DEG 25KT 3221 8465 3219 8451
3211 8434Thunderstorm Wind, Sumter
- When
- July 28, 3:25 PM EST
- Where
- Sumter County, 0.91 mi SE of Parkers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- Law Enforcement
- Coordinates
- 31.960, -84.090
The police station in Leslie reported two trees down near Highway 280 east. Another tree was blown over near Highway 30 West in Americus.
Thunderstorm Wind, Crisp
- When
- July 28, 3:30 PM EST
- Where
- Crisp County, 0.69 mi S of Cordele
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 31.960, -83.780
The Crisp County 911 Center reported two trees down near Georgia Veteran's State Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Massachusetts, July 28, 20146 injured · $4.3 million · EF2 · 14 events
- Flash Flooding in Vermont, July 28, 2014$1.1 million · 4 events
- Hail and Damaging Winds in South Carolina, July 28, 20146 injured · $41,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, July 28, 2014$350,000 · 2.75 in hail · 17 events
- Flash Flooding in New York, July 28, 2014$365,000 · 7 events
- Flash Flooding in New York, July 28, 2014$305,000 · 5 events
- Flash Flooding and Flood in New Mexico, July 28 to 29, 2014$65,000 · 8 events
- Hail and Damaging Winds in Alabama, July 28, 2014$24,000 · 1.25 in hail · 15 events
- Tornado in Maine, July 28, 2014EF1 · 1 event
- Damaging Winds in Connecticut, July 28, 2014$30,000 · 50 kt wind · 2 events
- Flash Flood in New Mexico, July 28, 2014$30,000 · 1 event
- Damaging Winds and Lightning Strike in Florida, July 28, 20141 injured · $14,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530573, 530574.